Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online
Ask a Dentist   »  

Excessive saliva production, low concentration. Reason?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11702 Questions
The thing is I've been producing waay too much saliva in my mouth. So much so that sometimes it makes it difficult to speak because I fear I will spittle. I have seen a dentist, a general physician and each one has told me that there is nothing wrong with me. The dentist further told me that "It's probably only anxiety that is causing it". Unfortunately that does not help fix my problem, so I'm posting it here.

The problem is kind of ruining my day to day life and now it has become a viscous cycle. The more I think about it, the more it happens. Also, all my attention is always focused on not to spittle and anytime I see any person wiping his/her face I start to get terribly embarrassed because I think it was because of me (sometimes it is, but sometimes I realize it couldn't be me because the person is too far away from me but that realization is always too late). To add insult to injury, I can’t even focus on simple conversations anymore because of the fear of spittle on which my whole attention is constantly fixed.

I’ve been looking self-help remedies but all I can find is "suck on a lemon", and "try not to think about too much about it" which haven't worked for me at all. So I'm looking for some solid advice to fix this.
Posted Sat, 21 Apr 2012 in Dental Health
Answered by Dr. Rakhi Tayal 3 hours later
Thanks for writing to us.
Swallowing excessive saliva does not cause any problems or electrolyte imbalances.
Excessive saliva production or difficulty in swallowing may be the cause apart from anxiety. The organic causes that need to be ruled out include-
* Dentures that are new or don't fit well
* Infection in your mouth
* Medications, such as clozapine, isoproterenol, pilocarpine and reserpine
* Pregnancy
* Stomatitis (an inflammation of mucous membranes in your mouth)
* Teething
* Acute sinusitis
* Allergies
* Chronic sinusitis
* Enlarged adenoids
* Tumors that affect your tongue or lip movement
Anxiety is more likely to be associated with dryness in the mouth rather than excessive salivation. Since you have seen a physician and no organic cause has been detected, you can try taking some anti allergics and proton pump inhibitors if they help.
I would encourage you to XXXXXXX your health care provider to get some antichilonergics prescribed to decrease the symptoms if all the above pathologies are ruled out.
I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.
Above answer was peer-reviewed by
Follow-up: Excessive saliva production, low concentration. Reason? 13 hours later
Hello Doctor,

Thanks for the reply. After reading your reply, I want to ask one thing:

Last year i was diagnosed with Gallstones and advised gallbladder removal (but I decided not to have the surgery at this time).

Could gallstones be causing excessive saliva?

Answered by Dr. Rakhi Tayal 2 hours later

Thanks again for writing back.

Gall stones themselves do not stimulate excessive salivation. But the indigestion caused due to them might lead to excessive salivation.

Hope I have answered your question.

Wishing you an early recovery.

Above answer was peer-reviewed by
Follow-up: Excessive saliva production, low concentration. Reason? 17 days later

My doctor thought so too and gave me 5 day course of antibiotics (domperidone+ofloxacin) to help with the digestion but that hasn't helped at all :/

Anyway, I asked about my problem on an internet forum and a person with similar symptoms to me told me that a drug called Robinul (Glycopyrrolate) has helped him. But since it is an American drug and I'm in India, my follow up questions for you is:

- Do you know under what name Robinul (Glycopyrrolate) is available in India? Because I would like to suggest this to my Doctor as well.
- What are your thoughts on the Drug?

Answered by Dr. Rakhi Tayal 7 hours later
Thanks for the follow up.

Yes, Glycopyrrolate and oxybutynin can relieve your symptoms.

Both these drugs are available in India on prescription.

You can consult your physician for getting these prescribed.

Wishing you good health.
Take care.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Dentist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor